Suspected chemical attack in Syria

Key principles in management of exposure to chemical warfare agents

Syria has been in the midst of a civil war for many years now. Most recently, in a suspected chemical attack, around 500 patients presented to health facilities exhibiting signs and symptoms consistent with exposure to toxic chemicals during the shelling of Douma on Saturday, said the WHO. All affected people showed signs of severe irritation of mucous membranes, respiratory failure and disruption to central nervous systems. More than 70 people sheltering in basements have reportedly died, with 43 of those deaths related to symptoms consistent with exposure to highly toxic chemicals.

WHO has demanded immediate unhindered access to the area to provide care to those affected, to assess the health impact and also to deliver a comprehensive public health response.

Since 2012 there have been sporadic reports of chemical events in Syria. And, the WHO has been engaged in public health preparedness for chemical weapons use in Syria since then.

The Chemical Weapons Convention (CWC) applies the term chemical weapon to any toxic chemical or its precursor that can cause death, injury, temporary incapacitation or sensory irritation through its chemical action.

Together with nuclear and biological agents, chemical weapons constitute the weapons of mass destruction.

Any use of chemical weapons to cause harm is illegal under international law. But, the possibility of their use is far from remote. So it is important to know about chemical warfare agents.

Based on their mode of action i.e. the route of penetration and their effect on the human body, chemical weapons can be categorized as:

  1. Pulmonary “choking” agents (chlorine or phosgene)
  2. “Blood” agents (cyanide compounds)
  3. Vesicants “blister” agents (sulfur mustard, nitrogen mustard and lewisite)
  4. Nerve agents (sarin, soman, VX)
  5. Incapacitating agents (BZ, an anticholinergic agent)

Riot-control agents e.g. OC (oleoresin capsicum) and CS (o-chlorobenzylidene malononitrile) are also considered as chemical weapon agents by the CWC.

The sudden onset of symptoms with common clinical findings among several patients within a short period of time – ranging from minutes to hours – should raise the suspicion of use of chemical agents. The effects of biological agents become apparent after many hours to weeks.

It may be possible to identify the chemical agent used by its odor and color. Chlorine is a yellow-green gas with a characteristic chlorine odor, whereas phosgene is a colorless gas or white cloud with odor of newly mown or musty hay, grass, or corn. Cyanide has the smell of bitter almonds. A yellow-brown vapour or liquid that smells like onions or garlic is a mustard agent. Tabun, Sarin and Soman, the nerve agents are colorless and tasteless with a slight fruity odor.

Signs of upper airway (central compartment) irritation are consistent with type I (hydrogen chloride or hydrogen fluoride) or combination (chlorine) pulmonary agent exposure. On the other hand, signs of pulmonary edema (peripheral compartment) suggest type II pulmonary agent exposure (phosgene).

Protection of First responders and First receivers with personal protection equipment, patient triage for treatment, including administration of specific antidote at the site of the incident “hot zone” and in the hospital, decontamination, and transport to medical care facility, spot decontamination and field decontamination are key principles in the initial management of patients exposed to chemical warfare agents.

The ‘ABCDE’ of management in the event of a chemical agent exposure can be summarized as below:

  1. Airway: Maintain an open airway.
  2. Breathing: Administer oxygen for respiratory distress; ventilate (bag-mask) and intubate, if indicated.
  3. Circulation: Maintain circulation
  4. Decontamination: Immediate simultaneously with triage and the provision of lifesaving interventions; ‘wet’ (using water) or ‘dry’ (removing clothes and using absorbent materials); local or spot decontamination of any suspicious liquid on the skin or in wounds
  5. Drugs: Administration of specific antidotes at the site (via autoinjector before establishing IVaccess) and in the hospital.
  6. Exposure: Dispose of the contaminated clothing as chemical waste safely; avoid hypothermia, especially in infants, children, and the elderly.

 

Dr KK Aggarwal

Padma Shri AwardeeVice President CMAAOGroup Editor-in-Chief IJCP Publications

President Heart Care Foundation of India

Immediate Past National President IMA

Be the first to comment

Leave a Reply

Your email address will not be published.


*